Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 30, NWS Honolulu, HI

May 12, 2011Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 12, 2011, 4:05 PM HST for Kauai County, Hawaii. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 4:05 PM HST (02:05 UTC)
Expired
May 12, 2011, 8:07 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 30 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:47 PM HSTFLASH FLOOD4 W Kapaa, HIKAUAI CIVIL DEFENSE REPORTS PORTIONS OF KAHUNA ROAD CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1395 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WGHW50 PHFO 130205
FFWHFO
HIC007-130500-
/O.NEW.PHFO.FF.W.0030.110513T0205Z-110513T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
405 PM HST THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 700 PM HST

* AT 400 PM HST...A RAIN GAGE AT KAPAHI REPORTED TORRENTIAL RAIN... 
  FALLING AT A RATE OF 4 INCHES PER HOUR. ADDITIONAL HEAVY SHOWERS 
  ARE MOVING OVER THE ISLAND FROM THE SOUTH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAPAHI...KAPPA...WAILUA...ANAHOLA AND MOLOAA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2224 15953 2226 15929 2195 15930 2200 15949

$$

BIRCHARD
5 follow-up statements
292 
WGHW50 PHFO 130208 CCA
FFWHFO
HIC007-130500-
/O.COR.PHFO.FF.W.0030.110513T0207Z-110513T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
407 PM HST THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 700 PM HST

* AT 400 PM HST...A RAIN GAGE AT KAPAHI REPORTED TORRENTIAL RAIN... 
  FALLING AT A RATE OF 4 INCHES PER HOUR. ADDITIONAL HEAVY SHOWERS 
  ARE MOVING OVER THE ISLAND FROM THE SOUTH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAPAHI...KAPAA...WAILUA...ANAHOLA AND MOLOAA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2224 15953 2226 15929 2195 15930 2200 15949

$$

BIRCHARD
537 
WGHW70 PHFO 130253
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
453 PM HST THU MAY 12 2011

HIC007-130500-
/O.CON.PHFO.FF.W.0030.000000T0000Z-110513T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI COUNTY-
453 PM HST THU MAY 12 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 700 PM HST...

AT 445 PM...A RAIN GAGE IN KAPAHI REPORTED THAT NEARLY FOUR INCHES 
OF RAIN HAS FALLEN OVER THE PAST HOUR...MAKING FOR A VERY DANGEROUS 
FLOODING SITUATION. FLASH FLOODING IS IMMINENT ALONG WINDWARD KAUAI. 
TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAPAA... 
KAPAHI...WAILUA...MOLOAA...ANAHOLA AND KILAUEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2224 15953 2226 15929 2195 15930 2200 15949

$$

BIRCHARD
062 
WGHW70 PHFO 130334
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
534 PM HST THU MAY 12 2011

HIC007-130500-
/O.CON.PHFO.FF.W.0030.000000T0000Z-110513T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI COUNTY-
534 PM HST THU MAY 12 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 700 PM HST...

AT 530 PM...RADAR SHOWED THAT MOST OF THE HEAVY RAIN ALONG WINDWARD 
KAUAI HAS DIMINISHED...BUT RUNOFF REMAINS HIGH DUE TO EARLIER HEAVY 
DOWNPOURS...AND THE THREAT OF FLASH FLOODING REMAINS HIGH. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAPAA... 
KAPAHI...WAILUA...MOLOAA...ANAHOLA AND KILAUEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2224 15953 2226 15929 2195 15930 2200 15949

$$

BIRCHARD
609 
WGHW50 PHFO 130501
FFWHFO
HIC007-130800-
/O.EXT.PHFO.FF.W.0030.000000T0000Z-110513T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
701 PM HST THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1000 PM HST

* AT 653 PM HST...EVEN THOUGH THE HEAVIEST RAINFALL HAS MOVED 
  OFFSHORE...KAUAI CIVIL DEFENSE REPORTS PORTIONS OF KAHUNA ROAD 
  REMAIN CLOSED DUE TO FLOODING FROM LATE THIS AFTERNOON 
  NEAR KAPAA...OR ABOUT 10 MILES NORTH OF LIHUE. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MOLOAA...KILAUEA...HANALEI AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING IN 
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2224 15953 2226 15929 2195 15930 2200 15949

$$
HOUSTON
808 
WGHW70 PHFO 130607
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
807 PM HST THU MAY 12 2011

HIC007-130614-
/O.CAN.PHFO.FF.W.0030.000000T0000Z-110513T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI COUNTY-
807 PM HST THU MAY 12 2011

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI
COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THEREFORE...THE FLASH FLOOD WARNING IS CANCELLED.

EVEN THOUGH THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...RUNOFF IS 
STILL OCCURRING...AND STREAMS WILL REMAIN ELEVATED FOR SEVERAL HOURS.

A FLASH FLOOD WATCH FOR THE ISLANDS OF NIIHAU AND KAUAI REMAINS IN
EFFECT UNTIL 600 AM HST FRIDAY MORNING.

LAT...LON 2224 15953 2226 15929 2195 15930 2200 15949

$$

HOUSTON/HUI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:45 PM HST, 20 minutes earlier.

Area forecast discussion, May 12, 3:45 PM HST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST THU MAY 12 2011

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE NEAR KAUAI THROUGH TONIGHT...WITH
HEAVY SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE. A SURFACE
TROUGH WILL LINGER WEST OF KAUAI THROUGH THE WEEKEND...WITH LIGHT
WINDS AND MUGGY CONDITIONS PERSISTING OVER KAUAI AND OAHU. THE LIGHT
WINDS WILL ALLOW DAYTIME HEATING TO DRIVE CLOUD AND SHOWER
FORMATION...BUT THE THREAT OF HEAVY RAIN WILL GRADUALLY DIMINISH
OVER THE WEEKEND. FOR MAUI AND THE BIG ISLAND...MODERATE TRADE WINDS
WILL PREVAIL...BRINGING BRIEF WINDWARD SHOWERS THAT WILL FAVOR
NIGHTS AND MORNINGS. THE EXCEPTION WILL BE THE KONA SLOPES...WHERE
AN ISOLATED HEAVY SHOWER COULD DEVELOP DURING THE AFTERNOONS.

&&

.DISCUSSION...
CURRENTLY...A NEARLY STATIONARY CLOSED LOW ALOFT IS ANALYZED NW OF
KAUAI...CENTERED NEAR 28N170W. A VIGOROUS SHORTWAVE ROTATING
EASTWARD THROUGH THE BASE OF THIS LOW IS NEAR 165W LONGITUDE...AND
CONVECTION HAS BEEN FLARING BETWEEN KAUAI AND THE SHORTWAVE OVER THE
PAST SEVERAL HOURS. A FEW STRONG TO SEVERE THUNDERSTORMS...LIKELY
PRODUCING SMALL HAIL AND GUSTY WINDS AT THE SURFACE...ARE ALSO
DEVELOPING IN RESPONSE TO THE SHORTWAVE...WITH ONE SUCH CELL
DETECTED BY RADAR AND SATELLITE ABOUT 40 MILES NW OF KAUAI. THE
AFTERNOON SOUNDING FROM PHLI SUPPORTS THIS...WITH AN ABUNDANT AMOUNT
OF CAPE...SOME DRYING IN THE MID-LEVELS...AND DEEP LAYER SHEAR NEAR
30 KT. WITH THIS IN MIND...A SEVERE THUNDERSTORM WATCH IS NOW IN
EFFECT FOR KAUAI AND ADJACENT WATERS.

AT THE SURFACE...A PAIR OF SURFACE TROUGHS ARE ANALYZED NW AND W OF
KAUAI...AND MARK THE SURFACE REFLECTION OF THE PERSISTENT LOW ALOFT.
A HIGH PRESSURE CELL IS LOCATED FAR N OF THE ISLANDS...AND IS
PROVIDING MODERATE TO FRESH E TRADE WINDS TO PARTS OF THE BIG
ISLAND...AND SURROUNDING WATERS. THE PRESENCE OF THE TROUGH TO THE W
IS RESPONSIBLE FOR TURNING THE WINDS TO THE SE AND S OVER THE W END
OF THE ISLAND CHAIN. WITH THIS WIND REGIME...VARIABLE WINDS...WITH
AREAS OF TRADE WINDS...ARE PREVAILING OVER MOST LAND ZONES W OF THE
BIG ISLAND.

THE SURFACE HIGH TO THE N WILL GRADUALLY MOVE S AND WEAKEN THROUGH
EARLY NEXT WEEK...WHILE THE TROUGH TO THE W AND NW MOVES/CHANGES
LITTLE OVER THE WEEKEND BEFORE BEGINNING TO MOVE W AND DISTANCE
ITSELF FROM THE ISLANDS EARLY NEXT WEEK. THE FORECAST THEREFORE
CALLS FOR A CONTINUED LIGHT SE TO S FLOW NEAR KAUAI...AND A MODERATE
TO FRESH E FLOW NEAR THE BIG ISLAND. FOR THE SMALLER ISLANDS...THIS
WIND REGIME WILL ALLOW ISLAND SCALE CIRCULATIONS TO DOMINATE THE
WIND FLOW OVER LAND AND THE NEAR SHORE WATERS...WITH NIGHTTIME LAND
BREEZES AND DAYTIME SEA BREEZES...ESPECIALLY IN AREAS THAT ARE
SHELTERED FROM THE PREVAILING LIGHT ESE FLOW. TRADE WINDS MAY BECOME
A LITTLE MORE ESTABLISHED AROUND THE MIDDLE OF NEXT WEEK...BUT THERE
ARE SOME MODEL DIFFERENCES...WITH OUR CURRENT WIND REGIME POSSIBLY
STICKING AROUND FOR LONGER THAN WOULD BE CLIMATOLOGICALLY EXPECTED.

THE PESKY LOW ALOFT TO THE W AND NW OF THE ISLANDS IS FORECAST TO
SEND A SHORTWAVE TROUGH AROUND IT/S BASE...AND NORTHEASTWARD OVER
KAUAI AND ADJACENT WATERS...THROUGH TONIGHT...PROVIDING LARGE SCALE
LIFT...AND A THREAT OF HEAVY RAIN AND THUNDERSTORMS. THE LOW IS THEN
FORECAST TO MOVE LITTLE WHILE WEAKENING SLIGHTLY OVER THE WEEKEND...
HELPING TO SUPPORT THE AFOREMENTIONED SURFACE TROUGH TO THE W AND NW
OF THE ISLANDS. THE LOW/S INFLUENCE ON ISLAND WEATHER IS EXPECTED TO
GRADUALLY WANE AS IT WEAKENS...WITH WARMING TEMPS EXPECTED IN THE
MID-LEVELS. HOWEVER...THE LOW/S PROXIMITY TO KAUAI MAY KEEP
UNSETTLED WEATHER IN PLACE OVER THE WESTERN END OF THE CHAIN.
RIDGING NEAR AND E OF THE BIG ISLAND WILL BRING DRIER CONDITIONS TO
THE E END OF THE CHAIN. SOME SIGNIFICANT DIFFERENCES BETWEEN THE
LATEST GFS AND ECMWF RUNS REGARDING THE EVOLUTION OF THE LOW ALOFT
NEXT WEEK...BUT IT APPEARS THAT IT WILL MOVE SW AND W...ALLOWING A
STABILIZING MID-LEVEL RIDGE TO DEVELOP OVER THE ISLANDS.

WITH LIGHT WINDS AND MODERATE INSTABILITY THIS WEEKEND OVER THE W
END OF THE CHAIN...DAYTIME HEATING AND SEA BREEZE CONVERGENCE WOULD
BE THE MOST LIKELY TRIGGER FOR CLOUD AND SHOWER DEVELOPMENT.
DEPENDING ON THE LOW ALOFT...SOME OF THE SHOWERS COULD STILL BE
HEAVY. MEANWHILE...THE TRADE WINDS ON THE E END OF THE ISLAND CHAIN
WILL BRING BRIEF WINDWARD SHOWERS TO MAUI AND THE BIG ISLAND...WITH
HEATING OF THE KONA SLOPES POSSIBLY TAPPING INTO INSTABILITY
ALOFT...RESULTING IN ISOLATED HEAVY SHOWERS IN THE AFTERNOONS AND
EVENINGS.

&&

.MARINE...
WEATHER WILL REMAIN UNSETTLED OVER THE COASTAL WATERS AROUND
KAUAI...AND TO A LESSER EXTENT...LEEWARD OAHU. A MARINE WEATHER
STATEMENT REMAINS IN PLACE...HIGHLIGHTING THE THREAT OF
THUNDERSTORMS AND THEIR ASSOCIATED HAZARDS...INCLUDING THE POTENTIAL
FOR WATERSPOUTS.

LITTLE IN THE WAY OF OTHER MARINE HAZARDS EXPECTED...WITH LIGHT TO
MODERATE E TO SE WINDS OVER MOST AREAS...AND MODERATE TO FRESH E
WINDS AROUND THE WINDIER AREAS OF THE BIG ISLAND AND MAUI. THIS
GENERAL WIND PATTERN IS NOT EXPECTED TO CHANGE SIGNIFICANTLY OVER
THE NEXT SEVERAL DAYS. LITTLE IN THE WAY OF SURF...SO COMBINED SEAS
WILL BE SEASONABLY LOW.

&&

.AVIATION...
MOIST AND UNSTABLE AIRMASS YIELDING SCATTERED THUNDERSTORMS FOR
KAUAI AND SURROUNDING AREA. THESE WILL BRING SCATTERED MVFR VIS AND
CIGS AND ISOLATED IFR VIS IN THE HEAVIEST SHOWERS THROUGH THE
EVENING. ELSEWHERE...CONDITIONS WILL REMAIN VFR AT AREA TERMINALS
EXCEPT LOCALLY MVFR DUE TO CEILINGS AT PHTO AS MOISTURE IN THE
TRADES LIFTS OVER THE BIG ISLAND...AND AT PHKO FROM BIG ISLAND LEE
SIDE CONVERGENCE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR KAUAI COUNTY THROUGH 600 AM FRIDAY.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:03 PM HSTSpecial Marine WarningHFO100 min
May 12, 3:25 PM HSTAreal Flood AdvisoryHFOKauai3 hr
May 12, 3:48 PM HSTSpecial Marine WarningHFO91 min
May 12, 5:20 PM HSTSpecial Marine WarningHFO90 min
May 12, 5:37 PM HSTSpecial Marine WarningHFO98 min
May 12, 6:42 PM HSTSpecial Marine WarningHFO50 min
May 12, 8:17 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.